Is hair loss a side effect of Adderall?
Some people misuse Adderall for its stimulant effects and to enhance their study and examination performance. However, taking Adderall at high dosages and for prolonged periods can lead to dependence and serious side effects, including psychosis, cardiovascular events, and even sudden death.
Doctors usually recommend regular follow-ups for people who are taking Adderall for extended periods to ensure that the benefits continue to outweigh the risks.
In this article, we explore whether Adderall can cause hair loss. We also discuss the treatment options for Adderall-related hair loss, other potential side effects, and alternative treatments.
Can Adderall cause hair loss?
A person who experiences hair loss while taking Adderall should speak to a healthcare provider.
The manufacturers' medication guide lists alopecia, or hair loss, as a potential side effect of taking Adderall. However, the manufacturers do not provide any data on how common this side effect is, and no recent clinical studies have measured the prevalence of hair loss in people taking the drug. It is, therefore, difficult to know how or why Adderall might cause hair loss.
It is also not clear if the hair loss that can sometimes result from taking Adderall is permanent. With no clinical research on the topic, it is impossible to know for sure.
Anecdotally, some people report online that they experienced hair loss while taking Adderall, but they note that their hair regrew after stopping the drug or switching to a different stimulant medicine.
A 2018 case study reports that a child aged 12 years experienced hair loss while taking methylphenidate (Ritalin), which is another stimulant medication for the treatment of ADHD. The child's hair regrew when the doctor prescribed an alternative drug.
Adderall may indirectly cause hair loss by affecting a person's behavior.
According to a 2013 case report, a 12-year-old child developed trichotillomania, or compulsive hair pulling, while taking Adderall for ADHD. The trichotillomania resolved when the child stopped taking Adderall. Such compulsive behaviors may be a way of coping with the anxiety, nervousness, and overstimulation that stimulant medications can sometimes cause.
Decreased appetite, stomach pain, and weight loss are all common side effects of Adderall. Loss of appetite can lead to nutritional deficiencies, which are often a causative factor in hair loss.
Treatment for hair loss
People who experience hair loss while taking Adderall should speak to their doctor. A doctor may recommend lowering the dosage or switching to another treatment. However, other stimulants can also sometimes cause hair loss as a side effect.
It is essential to seek medical advice before discontinuing Adderall or any other stimulant medications. Stopping them suddenly may lead to withdrawal effects, and symptoms are likely to return.
Strategies for coping with hair loss while taking Adderall may include:
- Managing anxiety. Stress or anxiety reduction strategies may help prevent or reduce compulsive hair pulling. These can include anti-anxiety medications, behavioral therapy, regular exercise, support groups, and relaxation therapies, such as meditation and yoga.
- Practicing good hair care. Taking good care of the hair will not stop hair loss, but it can minimize hair breakage and damage. A doctor or knowledgeable hair stylist may be able to advise on an appropriate hair care regimen.
- Testing for nutrient deficiencies. Doctors can test for common nutritional deficiencies and advise on dietary and lifestyle changes to treat them.
- Taking a multivitamin. A multivitamin supplement can help treat or prevent some nutritional deficiencies. A doctor or dietician can offer advice on suitable dietary supplements.
- Seeing a doctor who specializes in hair loss. Doctors who treat hair loss can diagnose the cause and make appropriate recommendations. Even if it began when a person started taking Adderall, the hair loss might have another cause.
Other side effects of Adderall
Sleeping difficulties may be a side effect of Adderall.
Hair loss is an uncommon side effect of taking Adderall. More common side effects can include:
- stomach pain
- decreased appetite
- sleeping difficulties
- weight loss
- changes in libido, or sex drive
- increases in heart rate or blood pressure
Some more serious but less common side effects of Adderall can include:
- slower growth in children
- blurred vision or other eyesight changes
- a life-threatening condition called serotonin syndrome, which usually occurs when a person takes Adderall with certain other drugs
Alternative treatments to Adderall
The Food and Drug Administration (FDA) have approved several options for treating people with ADHD. They include:
- stimulant drugs, such as methylphenidate
- nonstimulant drugs, such as atomoxetine, guanfacine, and clonidine
- the external trigeminal nerve stimulation (eTNS) system, which is an electronic device that works by sending mild electrical currents to the parts of the brain that doctors believe play a role in ADHD
According to the Centers for Disease Control and Prevention (CDC), the American Academy of Pediatrics (APP) recommend behavior therapy as the first-line treatment for ADHD in children aged 4–5 years of age. For children aged 6 years and older with ADHD, doctors should prescribe FDA approved medications, behavior therapy, or both.
Behavior therapy can help children and adults identify distraction and impulsivity, develop management strategies, and gain a deeper understanding of ADHD.
Adderall is generally a safe and effective medication for the short-term treatment of ADHD and narcolepsy. However, as with most drugs, it can cause side effects in some people. Hair loss is an uncommon but possible side effect of taking Adderall.
People who experience hair loss or other concerning side effects while taking Adderall should seek medical advice. A doctor may recommend lowering the dosage or switching to another treatment, such as behavior therapy or an alternative medication. They can also help rule out other causes of hair loss.